Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2016 (2016), Article ID 2941368, 9 pages
http://dx.doi.org/10.1155/2016/2941368
Research Article

Solutions for Impulsive Fractional Differential Equations via Variational Methods

1School of Mathematics and Statistics, Henan University of Science and Technology, Luoyang 471023, China
2College of Information Engineering, Henan University of Science and Technology, Luoyang 471023, China
3Network and Information Center, Henan University of Science and Technology, Luoyang 471023, China

Received 20 January 2016; Accepted 16 March 2016

Academic Editor: Jozef Banas

Copyright © 2016 Peiluan Li et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate the boundary value problems of impulsive fractional order differential equations. First, we obtain the existence of at least one solution by the minimization result of Mawhin and Willem. Then by the variational methods and a very recent critical points theorem of Bonanno and Marano, the existence results of at least triple solutions are established. At last, two examples are offered to demonstrate the application of our main results.

1. Introduction

Fractional differential equations have been an area of great interest recently. This is because of both the intensive development of the theory of fractional calculus itself and the applications of such constructions in various scientific fields such as physics, mechanics, chemistry, and engineering; see [13] and the references therein. Fractional differential equations involving the Riemann-Liouville fractional derivative or the Caputo fractional derivative have been paid more and more attentions. But for almost all the papers above, the main methods are some fixed theorems, the coincidence degree theory, and the monotone iterative methods.

On the other hand, critical point theory and the variational methods have been very useful in dealing with the existence and multiplicity of solutions for integer order differential equations with some boundary conditions. We refer the readers to the books (or surveys) of Mawhin and Willem [4] and Rabinowitz [5] and [6, 7] and the references therein. But until now, there are few works that deal with the fractional differential equations via the variational methods; [8, 9] are the pioneer in the use of the variational methods to fractional models. By using the variational methods, Jiao and Zhou [8] first considered the following fractional boundary value problems:where and and are the left and right Riemann-Liouville fractional derivatives, respectively. (with ) is a suitable given function and is the gradient of with respect to . The problem in [8] and the related problems were further considered by critical point theory and the variational methods in [1012].

By means of critical point theory, Jiao and Zhou [9] considered the following fractional boundary value problems:where and and are the left and right Riemann-Liouville fractional derivatives gradient of with respect to .

The above problem arises from the phenomena of advection dispersion and was first investigated by Ervin and Roop in [13]. The authors in [1417] further studied the existence and multiplicity of solutions for the above problem or related problems by critical point theory.

The impulsive differential equations arise from the real world problems to describe the dynamics of processes in which sudden, discontinuous jumps occur. Such processes are naturally seen in biology, physics, engineering, and so forth. Due to their significance, many authors have established the solvability of impulsive differential equations. There have been many different approaches to the study of the existence of solutions to impulsive fractional differential equations, such as topological degree theory, fixed point theory, upper and lower solutions method, and monotone iterative technique.

To the best of our knowledge, the fractional boundary value problems with impulses using variational methods and critical point theory have received considerably less attention [1820].

In [20], the authors investigated the following fractional differential equations with impulses:By using critical point theory and variational methods, the authors give some criteria of the existence of solutions.

Motivated by the work above, we consider the following problem (4) of impulsive fractional differential equations: where , , , , are the left and right Riemann-Liouville fractional integrals of order , and are the left and right Caputo fractional derivative of order , respectively, , a given function satisfying some assumptions and is the gradient of at , , and

In this paper, the existence results of at least one solution or triple solutions of problem (4) are established. The rest of this paper is organized as follows. In Section 2, some definitions and lemmas which are essential to prove our main results are stated. In Section 3, we give the main results. At last, two examples are offered to demonstrate the application of our main results.

2. Preliminaries

At first, we present the necessary definitions for the fractional calculus theory and several lemmas which are used further in this paper.

Definition 1 (see [3]). Let be a function defined by . The left and right Riemann-Liouville fractional integrals of order for function denoted by and function, respectively, are defined byThe left and right Riemann-Liouville fractional derivatives of order for function denoted by and function, respectively, are defined byprovided that the right-hand side integral is pointwise defined on

Lemma 2 (see [3]). The left and right Riemann-Liouville fractional integral operators have the property of a semigroup; that is,in any point for continuous function and for almost every point in if the function .

Definition 3 (see [3]). If and , then the left and right Caputo fractional derivatives of order of a function denoted by and function, respectively, are defined byrespectively, where
In view of Definition 1 and Lemma 2, we can easily transfer problem (4) to the following problem:where , , .
Then problem (4) is equivalent to problem (10). Therefore, a solution of problem (10) corresponds to a solution of BVP (4).
In order to establish a variational structure which enables us to reduce the existence of solution of problem (10) to existence of the critical point of corresponding functional, we construct the following appropriate function spaces.
Let us recall that, for any fixed and ,Let , and we define the fractional derivative spaces by the closure of with respect to the weighted norm , , where Clearly, the fractional derivative space is the space of functions having -order Caputo left and right fractional derivatives and Riemann-Liouville left and right fractional derivatives, , , , and

Lemma 4 (see [9]). Let and . For all , one hasMoreover, if and , then Then we can conclude that is equivalent to , In the following, we will consider the fractional derivative spaces with respect to the norm . Obviously, is a reflexive and separable Banach space with the norm

Definition 5. A function is called a classic solution of problem (10) if(i) exist and satisfy the impulsive condition and the boundary condition holds,(ii) satisfies (10) a.e. on .

Definition 6. A function is called a weak solution of problem (10) if for all .
Similar to the proof of Lemma 2.1 in [18], we have the following Lemma 7.

Lemma 7. The function is weak solution of (10), if and only if is a classical solution of (10).

Lemma 8 (see [9]). Let and the sequence converges weakly to in ; then in ; that is, , as .

Lemma 9 (see [9]). Let . For any , one has

The proofs of the main results in this paper are based on the following critical point theorems.

Theorem 10 (see [4, Theorem 1.1]). If is weakly lower semicontinuous (WLSC) on a reflexive Banach space and has a bounded minimizing sequence, then has a minimum on .

Theorem 11 (see [21]). Let be a reflexive real Banach space, let be a sequentially weakly lower semicontinuous, coercive, and continuously Gateaux differentiable functional whose Gateaux derivative admits a continuous inverse on , and let be a sequentially weakly upper semicontinuous and continuously Gateaux differentiable functional whose Gateaux derivative is compact. Assume that there exist and with , such that(i),(ii)for every , the functional is coercive.Then, for each the functional has at least three distinct critical points in .

3. Main Results

For convenience, we give the following hypothesis .

is a positive real parameter, , , is a function such that is continuous in for every , is a function in for any , , and is the gradient of at , .

Theorem 12. Let hold. If , the following assumption is satisfied.
There exists a positive constant such that uniformly for , .
Then (4) possesses at least one solution.

Proof. We define Then, for all , we knowwhich shows that a critical point of the functional is a weak solution of problem (10).
Our aim is to apply Theorem 10 to problem (10).
We begin by proving that is weakly lower semicontinuous. Since is a separable and reflexive real Banach space, we assume that converges weakly to in . By Lemma 8, we can obtain that uniformly in , as ; that is, Together with , one has Then it implies that is weakly lower semicontinuous.
Now, we are in the position of showing that the functional is coercive.
From , we know that there exists a positive constant large enough such that On the other hand, from the continuity of , we concluded that is bounded for , . Then there exists a constant such thatfor , .
Hence, for all , we can get Then it follows from and Lemmas 4 and 9 thatIn view of , we have Then we know that is coercive. Thus, by virtue of Theorem 10, the functional has a minimum, which is a critical point of . It follows that the boundary value problem (10) has one weak solution. By virtue of Lemma 7, we can deduce that the boundary value problem (10) has one solution which implies that the boundary value problem (4) possesses at least one solution.

Remark 13. If the asymptotically quadratic case in becomes the subquadratic case, that is, then we can get the similar result.
PutFor , we define the functional as follows:

Theorem 14. Let hold. Suppose that there exist a constant and a function such that and the following assumptions are satisfied:;, where .Then, for each the boundary value problem (4) has at least three distinct solutions in .

Proof. Obviously is compactly embedded in . From (31), (32), and , it is well known that are well defined and are Gateaux differentiable functional whose Gateaux derivative at the point is the functionals , given byfor every .
For , , in as , by Lemma 8, we know that converges uniformly to in . Hencewhich implies that is sequentially weak upper semicontinuous.
By , one can get as . By the Lebesgue control convergence theorem, strongly, which implies that is strongly continuous on ; that is, is a compact operator.
From , Lemma 9, and (31), it is also easy to verify that is sequentially weakly lower semicontinuous, coercive, and its derivative admits a continuous inverse on . By the condition , (31), and Lemma 9, we have and .
Then, in order to apply Theorem 11, we only need to show that (i) and (ii) of Theorem 11 hold.
From Lemma 9, (14), and (31), one hasand it follows that From (31), (32), Lemma 9, and , we obtainThen (i) of Theorem 11 holds.
Furthermore, according to there exist two constants with such that Next we consider the functional . From (41), one hasObviously, if , it follows that , as .
On the other hand, if , from (13) and (30), then we haveFor , by (40), we can deduceHence the functional is coercive. So condition (ii) of Theorem 11 holds. Then, by virtue of Theorem 11, we can conclude that the equation has at least three distinct solutions. That is, the boundary value problem (10) has at least three distinct weak solutions. As a consequence of Lemma 7, we deduce that the boundary value problem (10) has at least three distinct solutions which implies that problem (4) possesses at least three distinct solutions.

Finally, we give two examples to illustrate the usefulness of our main result. Consider the following impulsive system of fractional differential equations.

Example 15. Considerwhere . From (45), we know , , , . Let ; we can easily verify that all the conditions of hypothesis are satisfied.
Choose ; it follows thatIt is also easy to see which implies that condition holds.
Then problem (45) satisfies all the conditions in Theorem 12. In view of Theorem 12, problem (45) has at least one solution for .

Example 16. Considerwhere . From (48), we can see that , , , . Let Then it is easy to verify that assumption holds.
We choose , . By a direct calculation, we can obtainHence all the assumptions of Theorem 14 are satisfied. Then our results can be applied to problem (48), which shows that problem (48) possesses at least three distinct solutions in , for .

Competing Interests

The authors declare that there are no competing interests regarding the publication of this paper.

Acknowledgments

This work is supported by National Natural Science Foundation of China (nos. 11001274, 11101126, and 11261010), China Postdoctoral Science Foundation (no. 20110491249), Youth Science Foundation of Henan University of Science and Technology (no. 2012QN010), and Innovative Natural Science Foundation of Henan University of Science and Technology (no. 2013ZCX020).

References

  1. A. M. El-Sayed, “Nonlinear functional-differential equations of arbitrary orders,” Nonlinear Analysis: Theory, Methods & Applications, vol. 33, no. 2, pp. 181–186, 1998. View at Publisher · View at Google Scholar · View at MathSciNet
  2. A. A. Kilbas and J. J. Trujillo, “Differential equations of fractional order: methods, results and problems I,” Applicable Analysis, vol. 78, no. 1-2, pp. 153–192, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  3. A. A. Kilbas, M. H. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204 of North-Holland Mathematics Studies, Elsevier Science B.V., Amsterdam, The Netherlands, 2006.
  4. J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, vol. 74 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  5. P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, vol. 65, American Mathematical Society, Providence, RI, USA, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  6. B. Ricceri, “A general variational principle and some of its applications,” Journal of Computational and Applied Mathematics, vol. 113, no. 1-2, pp. 401–410, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  7. J.-N. Corvellec, V. V. Motreanu, and C. Saccon, “Doubly resonant semilinear elliptic problems via nonsmooth critical point theory,” Journal of Differential Equations, vol. 248, no. 8, pp. 2064–2091, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. F. Jiao and Y. Zhou, “Existence results for fractional boundary value problem via critical point theory,” International Journal of Bifurcation and Chaos, vol. 22, no. 4, Article ID 1250086, 17 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. F. Jiao and Y. Zhou, “Existence of solutions for a class of fractional boundary value problems via critical point theory,” Computers & Mathematics with Applications, vol. 62, no. 3, pp. 1181–1199, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. C. Bai, “Existence of three solutions for a nonlinear fractional boundary value problem via a critical points theorem,” Abstract and Applied Analysis, vol. 2012, Article ID 963105, 13 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  11. C. Torres, “Mountain pass solution for a fractional boundary value problem,” Journal of Fractional Calculus and Applications, vol. 5, no. 1, pp. 1–10, 2014. View at Google Scholar · View at MathSciNet
  12. Y. Zhao, H. Chen, and B. Qin, “Multiple solutions for a coupled system of nonlinear fractional differential equations via variational methods,” Applied Mathematics and Computation, vol. 257, pp. 417–427, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. V. J. Ervin and J. P. Roop, “Variational formulation for the stationary fractional advection dispersion equation,” Numerical Methods for Partial Differential Equations, vol. 22, no. 3, pp. 558–576, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. Y.-N. Li, H.-R. Sun, and Q.-G. Zhang, “Existence of solutions to fractional boundary-value problems with a parameter,” Electronic Journal of Differential Equations, vol. 2013, no. 141, 12 pages, 2013. View at Google Scholar · View at MathSciNet
  15. H.-R. Sun and Q.-G. Zhang, “Existence of solutions for a fractional boundary value problem via the Mountain Pass method and an iterative technique,” Computers & Mathematics with Applications, vol. 64, no. 10, pp. 3436–3443, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. J. Chen and X. H. Tang, “Existence and multiplicity of solutions for some fractional boundary value problem via critical point theory,” Abstract and Applied Analysis, vol. 2012, Article ID 648635, 21 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  17. Z. Hu, W. Liu, and J. Liu, “Ground state solutions for a class of fractional differential equations with Dirichlet boundary value condition,” Abstract and Applied Analysis, vol. 2014, Article ID 958420, 7 pages, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  18. G. Bonanno, R. Rodríguez-López, and S. Tersian, “Existence of solutions to boundary value problem for impulsive fractional differential equations,” Fractional Calculus and Applied Analysis, vol. 17, no. 3, pp. 717–744, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. R. Rodríguez-López and S. Tersian, “Multiple solutions to boundary value problem for impulsive fractional differential equations,” Fractional Calculus and Applied Analysis, vol. 17, no. 4, pp. 1016–1038, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  20. N. Nyamoradi and R. Rodríguez-López, “On boundary value problems for impulsive fractional differential equations,” Applied Mathematics and Computation, vol. 271, pp. 874–892, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. G. Bonanno and S. A. Marano, “On the structure of the critical set of non-differentiable functions with a weak compactness condition,” Applicable Analysis, vol. 89, no. 1, pp. 1–10, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus